intra-arterial injection during nerve block..again
Posted 21 February 2003 - 09:33 PM (#1)
I got so depressed of what happened to our forum & previous posts
IT"s OK.. any way
I was discussing an issue (intra-arterial injection during nerve block) & I found an article about it & here most of it.
-Rood reported a case in which 1.5 mls of lidocaine with 1:80,000 epiephrine was injected in an inferior alveolar nerve block. Immediate loss of vision developed in the ipsilateral eye, along with upper eyelid ptosis and medial strabismus, which resulted in double vision. The patient also developed ischemia of the palatal mucosa. Within 5-45 minutes,all symptoms disappeared.(Rood J. Ocular complication of inferior dental nerve block.Br Dent J 1972;132:23-4).
-Dryden reported a case following a Gow-Gates block injection. He used 2% lidocaine with epinephrine 1:100,000 after no material was aspirated. After a second injection, which was administered within 30 minutes of the first injection, the pt felt a burning sensation around the right eye & infraorbital region. Diplopia & ptosis of the right eye developed, as well as blanching of the skin coinciding with the infra orbital artery. In addition, the pt experienced blanching on the right side of the hard palate that followed the distribution of the greater palatine artery.(Dryden J. An unusual complication resulting from a Gow-Gates mandibular block. Compendium 1993;14(1):94-8).
-A 33-year-old woman was referred to dr.Webber for endodontic treatment of the lower left first molar. Her general dentist dr. Orlansky had administered a traditional left mandibular block injection with 2% lidocaine with epinephrine1:100.000. Within one minute, the pt felt dizzy & light-headed. The examination revealed that the left infraorbital region had turned white. This blanching extended to the left side of the nose, the lower eyelid & the lip. The upper eyelid & the supraorbirtal region were also affected, although the skin was not blanched. Overall, the pt reported feeling as if the entire left side of her head & face had become numb. intraorally the lower left lip had clinical signs of numbness. Vision was slightly blurred & there were no signs of strabismus, but the periorbital area was numb. The pt was apprehensive & began to panic. SHe did"nt understand what was happening. After the examination & being reassured, the pt calmed down. After 20 minutes, our pt felt calmer & began to feel the effects of the anesthetic subsiding on her external facial area. Within 45 minutes of the injection, the blanching of the infraorbital region had dissipated. No diplopia or occular changes remained. Numbness of the supraorbital & infraorbital regions & nose was completely gone.
Injection of the local anesthetic into the inferior alveolar artery traversing the arterial branches(internal maxillary artery -infraorbital artery (supplying the skin of orbital area)-greater palatine artery(the roof of the mouth)-middle meningeal artery forms branches that anastomose with the ophthalmic & lacrimal arteries) would account for the deviation of the eye, with temporary anesthesia of the lateral rectus muscle. The epinephrine works peripherally on the alfa-adrenergic receptors of the skin & mucosa, resulting in the constriction of the blood vessels. This would account for the blanching of the skin resulting from decreased blood flow
If the pt started to develop symptoms of intravascular injection such as:
-dizziness, blurred vision, blanching of the skin over infraorbital region,side of the nose, the lower eyelid & the lips in ipsilateral side of injection, rarely upper eyelid ptosis, diplopia & medial strabismus
the management is: -Reassure the patient & explaine to them that the extended anesthesia is temporary.
-Clinicians need to keep in mind the basic life support measures osition, ariway, breathing, circulation & definitive care (PABCD).
-the symptoms are temporary & not extended more than 45 mintus.
-It also may be necessary to have someone accompany the pt home if his/her sight is not completely restored by the end of the procedure. follow-up telephone calls & possibly an examination by an ophthalmologist may be necessary for medicolegal reasons & to demonstrate concern for the pt